Texas, 2007Flash Flooding in Texas, May 22, 2007
May 22, 2007 · NWS FWD · 2 events in 2 counties and zones
A passing upper level disturbance enhanced thunderstorm development near a center of convection which developed the day before. This resulted in training of storms and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance enhanced thunderstorm development near a center of convection which developed the day before. This resulted in training of storms and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 21, 10:41 PM CST, 2 hours 36 minutes earlier.
Area forecast discussion, May 21, 10:41 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1141 PM CDT MON MAY 21 2007
.AVIATION...
AREA OF RAIN AND THUNDERSTORMS IS STAYING WELL SOUTH AND EAST OF
THE METROPLEX. MODELS CONTINUE TO DISAGREE WITH HOW THE NEXT 12
HOURS WILL PLAY OUT. THE ETA KEEPS MOST OF THE ACTIVITY TO THE
SOUTH AND EAST...WHILE THE RUC AND GFS KEEP IT FARTHER WEST.
QPF/VORTICITY FIELDS OF THE GFS THIS EVENING ARE CONTAMINATED BY
CONVECTIVE FEEDBACK. WATER VAPOR SHOWS A SHORTWAVE/JET MAX STILL
MOVING ACROSS SOUTH TX. THESE FEATURES...IN ADDITION TO THE LLJ...
SHOULD PROVIDE ENOUGH LIFT TO KEEP THUNDER/SHOWERS GOING IN THE
AREA FOR MUCH OF THE OVERNIGHT PERIOD. AS FAR AS PRECIP...WACO IS
A MUCH BETTER BET THAN THE METROPLEX. WILL NEED TO KEEP AN EYE
ON THIS AND ADJUST TAFS AS SITUATION EVOLVES. /13
&&
.PREV DISCUSSION... /ISSUED 940 PM CDT MON MAY 21 2007/
940 PM UPDATE...
WE WILL ISSUE NEW ZONES AND GRIDS IN SEVERAL MINUTES...RAISING THE
POPS IN THE EAST FOR THE THUNDERSTORMS CLUSTER IN THAT AREA...AND
LOWERING THE POPS IN THE WEST AND TO A LESSER DEGREE IN THE
NORTHWEST. ALL OF THIS COMES FROM THE NORTH TEXAS AREA
PRECIPITATION TENDENCIES OVER THE PAST FEW HOURS. #26
AVIATION...
COMPLICATED FORECAST THIS EVENING. MCS CURRENTLY SPINNING NEAR
WACO WILL CONTINUE MOVING SLOWLY NE...AS WILL INSTABILITY AXIS
RADIATING NW OUT OF THE CENTER. IN ADDITION...SHORTWAVE PASSAGE IS
EXPECTED OVER THE REGION OVERNIGHT. LOOKS LIKE BEST CHANCE OF
THUNDER WILL OCCUR IN THE 03-07Z TIME FRAME AS THESE LIFTING
MECHANISMS APPROACH. AGREE WITH CWSU THAT THERE MAY BE ANOTHER
ROUND OF STORMS AFTER THAT...BUT FOR NOW WILL GO WITH VCSH FOR
SEVERAL MORE HOURS AND WILL CONTINUE TO WATCH TRENDS. QPF PROGS IN
AGREEMENT WITH THE METROPLEX ON THE BACKSIDE OF THE RAIN SHIELD
BY 12Z. CIGS WILL REMAIN MVFR FOR MOST OF THE PERIOD AND WILL
SLOWLY RISE TO VFR BY TOMORROW AFTERNOON. EXPECT GUSTY SSE WINDS
TO CONTINUE AND INCREASE SOMEWHAT TOMORROW AS PRESSURE GRADIENT
TIGHTENS AT THE SURFACE. /13
PREV DISCUSSION... /ISSUED 223 PM CDT MON MAY 21 2007/
DISCUSSION...
UNSETTLED WEATHER PATTERN IS EXPECTED FOR NORTH TEXAS REST OF THIS
WEEKEND AND THROUGH THE MEMORIAL DAY WEEKEND. CURRENT MVC (MESOSCALE
VORTICITY CENTER) BETWEEN SAN ANTONIA AND AUSTIN WILL CONTINUE TO
TRACK NORTHEAST ABOUT 25 MPH THROUGH EARLY EVENING AND BEYOND. THIS
WILL SPREAD CONVECTION ACROSS OUR SOUTHERN HALF...SOME WHICH MAY
BECOME SEVERE THIS. BEHIND THIS SYSTEM...A SECOND SHORT WAVE IS
EVIDENT IN RADAR SIGNATURES AROUND SAN ANGELO. THIS SYSTEM WILL
SPREAD OVER THE WESTERN CWA THIS EVENING AND OVERNIGHT. DUE TO THIS
SYSTEM...OUR LLJ AND WAA WILL INCREASE TONIGHT THUS WE/LL KEEP IT
CLOUDY WITH AN EXPECTED INCREASE IN CONVECTION BY/AFTER 06Z.
SINCE OUR ATMOSPHERE IS UNSTABLE AND MOIST WITH CAPES NEARING 2000
K/KG...THERE IS THE POTENTIAL FOR HAIL AND DOWNBURST WINDS THIS
EVENING.
SCATTERED CONVECTION WILL CONTINUE TUESDAY...THEN WE EXPECT A LULL
TUESDAY NIGHT THROUGH WEDNESDAY MORNING. CONVECTION WILL INCREASE
AGAIN WEDNESDAY NIGHT AS THE NEXT UPPER TROUGH NEARS AND A SURFACE
COLD FRONT APPROACHES. RIGHT NOW WE EXPECT THE FRONT TO REACH A
BRECKENRIDGE...TO SHERMAN LINE THURSDAY AND STALL OUT THROUGH
FRIDAY. THIS WILL BE THE FOCUS FOR THURSDAY/FRIDAY CONVECTION.
THERE COULD BE SEVERE EITHER DAY DUE TO MODEST CAPES AND LI/S.
WILL LEAVE 20 TO 30 POPS ACROSS NORTH TEXAS WEEKEND DUE TO WEAK
PERIODIC SHORT WAVE ACTION AND POSSIBLE SEA BREEZE ACTIVITY.
TEMPERATURES WILL BE NEAR NORMAL FOR MID-MAY. LITTLE ADJUSTMENT
MADE TO MOS NUMBERS FOR THIS FORECAST. HOWEVER...CLOUD COVER AND
PRECIPITATION EVENTS COULD RUIN THE MAX/MIN FORECAST FOR ANYONE OF
THESE DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 69 82 70 84 / 50 40 20 20
WACO, TX 69 84 71 86 / 50 50 20 20
PARIS, TX 65 80 66 84 / 40 50 20 20
DENTON, TX 68 82 69 84 / 50 30 20 20
MCKINNEY, TX 67 82 68 83 / 50 50 20 20
DALLAS, TX 69 82 70 83 / 50 40 20 20
TERRELL, TX 69 82 69 84 / 40 50 20 20
CORSICANA, TX 67 83 70 85 / 50 50 20 20
TEMPLE, TX 69 83 71 86 / 50 50 20 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
13/26
Hazardous weather outlook, May 21, 9:30 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1030 PM CDT MON MAY 21 2007
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1030 PM CDT MON MAY 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS THROUGH TONIGHT. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH THE UPCOMING
MEMORIAL DAY WEEKEND. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE
TUESDAY THROUGH THURSDAY. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS. HEAVY RAINFALL WILL BE THE
GREATEST THREAT ON THURSDAY...WHEN A SLOW-MOVING COLD FRONT MOVES
SOUTHEAST INTO NORTH TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
13
In the hours before
Special weather statement, May 21, 8:09 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
909 PM CDT MON MAY 21 2007
TXZ148-220245-
ANDERSON TX-
909 PM CDT MON MAY 21 2007
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN ANDERSON COUNTY
AT 909 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER PALESTINE...MOVING NORTHEAST AT 25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE FRANKSTON AND PALESTINE.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
LAT...LON 3174 9577 3168 9563 3189 9542 3208 9543
3208 9561Special weather statement, May 21, 11:38 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1238 AM CDT TUE MAY 22 2007
TXZ158-220715-
BELL TX-
1238 AM CDT TUE MAY 22 2007
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN BELL COUNTY
AT 1238 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 10 MILES SOUTHWEST OF
HARKER HEIGHTS...MOVING EAST AT 10 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE BELTON...HARKER
HEIGHTS...HOLLAND...KILLEEN...LITTLE RIVER-ACADEMY...NOLANVILLE...
SALADO AND TEMPLE.
PEA-SIZED HAIL CAN BE EXPECTED FROM THE STORMS.
HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND...DONT DROWN.
LAT...LON 3107 9791 3092 9783 3077 9732 3113 9722
3112 9779
25Flash Flood, Lampasas
- When
- May 22, 1:17 AM CST to 6:30 AM CST
- Where
- Lampasas County, Lampasas
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Department of Highways
- Coordinates
- 31.070, -98.180
Flooding was reported along Highways 183 and 190 near the city. Water was as high as four feet on Highway 183. Evacuations were required near Mesquite Creek. Numerous low water crossings were barricaded. About twenty apartments and several homes were damaged by high water and deemed unihabitable. Many of the residents lost most of their possessions. In addition, the School Creek Bridge was washed away, with the road closed indefinitely.
Flash Flood, Bell
- When
- May 22, 3:40 AM CST to 7:00 AM CST
- Where
- Bell County, Killeen to 3 mi SE of Killeen
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 31.130, -97.730
Numerous high water rescues were required in Killeen. Downtown roads were impassable and several roads were closed. Also, a high water rescue was required near Harker Heights on FM 3249. Many residents were forced to evacuate their homes. Several people had to wait on their roofs for help to arrive. A woman had to be rescued from a tree after her car was washed off of the bridge on FM 2484.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 22 to 30, 20071 death · 1 event
- Hail and Damaging Wind in Nebraska, May 22, 2007$1.1 million · 1.75 in hail · 17 events
- Hail and Damaging Wind in Kansas, May 22, 2007$100,000 · 1 in hail · 3 events
- Tornadoes and Flood in Kansas, May 22 to 23, 2007$2,000 · EF0 · 36 events
- Damaging Wind in Texas, May 22, 2007$50,000 · 60 kt wind · 1 event
- Damaging Wind in South Dakota, May 22, 2007$50,000 · 65 kt wind · 1 event
- Tornadoes and Flash Flood in Kansas, May 22, 2007$1,000 · EF0 · 34 events
- Hail and Damaging Wind in Colorado, May 22, 2007$15,000 · 1.75 in hail · 5 events
- Drought in Alabama, May 22 to 31, 200711 events
- Damaging Wind in Nebraska, May 22, 2007$15,000 · 50 kt wind · 1 event
- Lightning Strike in Colorado, May 22, 20071 injured · 1 event
- Hail and Damaging Winds in Kansas, May 22, 20071 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31905, 31909.